Hail, Jefferson
- When
- March 24, 7:23 PM CST
- Where
- Jefferson County, 4.55 mi NNW of Grady
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.082, -97.698
A powerful upper wave impacted the Southern Great Plains during the afternoon/evening of the 24th. Despite a synoptic pattern favoring organized and potentially widespread severe weather outcomes, mass return ahead of this system was paltry (low to mid-50s surface dewpoints by the mid-evening) owing to prior (highly modified) frontal intrusions across the Gulf of Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A powerful upper wave impacted the Southern Great Plains during the afternoon/evening of the 24th. Despite a synoptic pattern favoring organized and potentially widespread severe weather outcomes, mass return ahead of this system was paltry (low to mid-50s surface dewpoints by the mid-evening) owing to prior (highly modified) frontal intrusions across the Gulf of Mexico. Still, with marginally sufficient instability and strong wind shear, a few organized storms emerged off of a dryline across western Oklahoma into western-north Texas. The most significant (supercell) thunderstorm moved across the Red River Valley producing reports of large hail and wind damage, along with the first tornado of 2024 across the WFO Norman area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 24, 5:46 PM CST, 1 hour 37 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
646 PM CDT Sun Mar 24 2024
...New AVIATION...
.SHORT TERM...
(This evening through Monday)
Issued at 115 PM CDT Sun Mar 24 2024
Water vapor imagery indicates a lead shortwave trough and
associated synoptic-scale ascent that is resulting in widespread
rainfall across the Southern Plains early this afternoon. As this
shortwave trough departs to the northeast, a more significant
shortwave trough will lift into the Plains. In response, intense
cyclogenesis will occur across eastern Colorado. The ~980 mb
surface low will advance eastward into southwest Kansas in tandem
with a dryline/Pacific front late this afternoon into the evening.
Note that because of the aforementioned lead wave, today does not
have the appearance of a typical severe weather day with abundant
cloud cover/cool temperatures. However, given the rather dynamic
nature of the system (i.e., strong wind fields) and continued
low-level moisture advection, there is still a reasonable chance
of enough recovery for redevelopment of intense thunderstorms
later this afternoon and evening.
As dryline advances eastward late afternoon into the evening,
critical fire weather conditions are likely west of the dryline
near the 100th meridian. Critical fire weather conditions may
split the first row of counties given the dryline will be very
close to the 100th meridian during the worst fire weather
conditions.
Ahead of the sharpening dryline, low-level theta-E advection atop
steepening lapse rates aloft will result in MLCAPE of ~700 to
1200 J/kg by late afternoon into the evening. Combined with
effective bulk shear of ~50 to 60 knots, this will be an
environment that is more than sufficient for supercells. Isolated
to scattered thunderstorms are expected to develop ahead of the
dryline as synoptic-scale ascent weakens convective inhibition.
The primary hazard is large hail given significant cloud layer
shear (~100 knots) and low freezing level heights. The limiting
factor for a more robust risk for severe weather is the lack of
low-level moisture (dew points in the low to mid 50s deg F) and
the narrow instability corridor ahead of the dryline (owing to the
cloud cover from the current convection). However, if a robust,
surface-based supercell is able to maintain itself into the
evening hours as the low-level jet strengthens to 55 to 65 knots,
there will be a tornado risk given the large, looping hodographs
in the low-levels (i.e., increasing low-level shear and attendant
storm relative helicity) and continued moisture advection.
Thunderstorms will likely consolidate/develop into a few clusters
or line segments with at some risk of severe weather continuing
into southeast Oklahoma due to the intense low-level jet. Damaging
wind gusts may become the primary hazard at that time.
The Canadian cold front will enter northwest Oklahoma Monday morning
with a much colder air mass behind it. Nearly steady or falling
temperatures are expected in the post-frontal air mass as the front
advances to the southeast on Monday. Temperatures by Monday
afternoon will range from the 30s (northwest Oklahoma) to near 70
deg F (southeast Oklahoma).
With the colder air mass in the place, as the mid/upper-level low
moves across Kansas, wrap-around snow may into northwest Oklahoma
Monday afternoon. Surface temperatures will likely be above
freezing, so no impacts from the snowfall are expected.
Mahale
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 115 PM CDT Sun Mar 24 2024
A widespread freeze is likely both Tuesday and Wednesday mornings
across at least the northern two-thirds of the area as the
relatively cool and dry air mass remains in place.
The cool air mass will persist through the middle part of the
week with a broad-scale trough across the Plains. There will also
be a low chance of rain (perhaps a rain/snow mix in some
locations) by midweek as an embedded shortwave trough approaches
from the west. At this time, precipitation amounts look quite
light (if we see precipitation).
Rising mid-level heights will result in much warmer weather by the
latter half of the week into the following weekend.
Mahale
&&
.AVIATION...
(00Z TAFS)
Issued at 642 PM CDT Sun Mar 24 2024
Scattered thunderstorm will move across central then southeastern
Oklahoma tonight. Strong and gusty south winds will become
southwest then eventually northwest on Monday when a very strong
surface low pressure moves eastward across central Kansas. VFR
conditions are expected outside of thunderstorms. Low stratus is
expected to arrive in northwestern Oklahoma Monday afternoon with
flurries possible.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 50 63 31 52 / 50 10 0 0
Hobart OK 44 56 30 54 / 20 10 0 0
Wichita Falls TX 50 66 35 57 / 40 0 0 0
Gage OK 35 40 24 51 / 10 30 0 0
Ponca City OK 50 65 29 49 / 70 10 10 0
Durant OK 54 70 36 58 / 90 30 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 9 PM CDT this evening for OKZ004-009-014-
021-033-034.
Wind Advisory until 1 AM CDT Monday for OKZ004>042-044>046-050.
TX...Wind Advisory until 1 AM CDT Monday for TXZ083>090.
&&
SHORT TERM...10
LONG TERM....10
AVIATION...09Hazardous Weather Outlook National Weather Service Norman OK 218 PM CDT Sun Mar 24 2024 OKZ004>048-050>052-TXZ083>090-251930- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 218 PM CDT Sun Mar 24 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Strong to severe thunderstorms are expected this afternoon and tonight across western, northern, and central Oklahoma, and western north Texas. The main threats will be hail up to the size of golf balls and wind gusts near 60 to 80 mph, although a tornado or two cannot be ruled out mainly across western Oklahoma. .Fire Weather... Critical fire weather conditions are expected across far western Oklahoma late this afternoon and evening. .Winds... Strong non-thunderstorm wind gusts near 50 to 5 mph are expected across western and north central Oklahoma through this evening. .DAYS TWO THROUGH SEVEN...Monday Through Saturday... No hazardous weather is expected. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
644 PM CDT Sun Mar 24 2024
TXZ085-250015-
Wilbarger TX-
644 PM CDT Sun Mar 24 2024
...A strong thunderstorm will impact portions of southeastern
Wilbarger County through 715 PM CDT
...
At 644 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Lake Kemp, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grayback.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3391 9938 3411 9895 3390 9895 3383 9923
3384 9934
TIME...MOT...LOC 2344Z 245DEG 39KT 3387 9926
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
03Preliminary Local Storm Report
National Weather Service Norman OK
658 PM CDT Sun Mar 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM Hail Dean 33.95N 98.35W
03/24/2024 E1.00 inch Clay TX Amateur Radio
&&
DaviesPreliminary Local Storm Report
National Weather Service Norman OK
739 PM CDT Sun Mar 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM Hail 11 SE Byers 33.97N 98.03W
03/24/2024 E1.75 inch Clay TX Public
&&
DaviesSpecial Weather Statement
National Weather Service Norman OK
816 PM CDT Sun Mar 24 2024
TXZ090-250145-
Clay TX-
816 PM CDT Sun Mar 24 2024
...A strong thunderstorm will impact portions of northern Clay County
through 845 PM CDT
...
At 816 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dean, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Petrolia, Byers, Dean, and Jolly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3402 9842 3410 9810 3409 9812 3407 9812
3404 9809 3403 9809 3404 9810 3403 9810
3401 9808 3400 9809 3400 9807 3387 9804
3384 9842
TIME...MOT...LOC 0116Z 256DEG 25KT 3393 9834
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
..speg.Preliminary Local Storm Report
National Weather Service Norman OK
820 PM CDT Sun Mar 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM Hail Archer City 33.60N 98.63W
03/24/2024 E0.88 inch Archer TX Trained Spotter
&&
DaviesPreliminary Local Storm Report
National Weather Service Norman OK
821 PM CDT Sun Mar 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM Hail Archer City 33.60N 98.62W
03/24/2024 E1.00 inch Archer TX Trained Spotter
&&
DaviesThe Altus AFB radar (KFDR), 122 km away, was scanning. The volume nearest the first event began at 01:25 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Relayed report via emergency management.
Relayed images showing multiple large (8-12-inch diameter) trees snapped. Time is radar estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166287, 1166289, 1166918.